Alert archive / Wisconsin / Ice Storm Warnings in 2023
Ice Storm Warning 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this ice storm warning at Feb 21, 2023, 1:53 PM CST for 6 counties in Wisconsin. It took effect at Feb 22, 2023, 6:00 AM CST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 1:53 PM CST (19:53 UTC)
- In effect from
- Feb 22, 2023, 6:00 AM CST
- Expired
- Feb 23, 2023, 1:50 AM CST
- In force
- 20 hr
- Issued by
- NWS Milwaukee, WI
Counties Green County, WI, Kenosha County, WI, Lafayette County, WI, Racine County, WI, Rock County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 41 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this ice storm warning went out at Feb 21, 10:46 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Feb 21, 10:46 AM CST, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1046 AM CST Tue Feb 21 2023
.UPDATE...
(Issued 1045 AM CST Tue Feb 21 2023)
Looking at the 12z models coming in, the initial warm air
advection area and associated precip is now expected to move
northward into southern WI earlier than originally planned. We
shifted the start time and end time of the Winter Storm Watch to
earlier (10 AM Wed to Noon Thu) for our whole forecast area.
Precip type will still be very tricky. This looks like a
widespread sleet event for most. We may bump up snowfall amounts
in our northern tier a little more from our previous forecast
since there seems to be a slight southward shift from what the 00z
models showed.
Cronce
&&
.SHORT TERM...
(Issued 341 AM CST Tue Feb 21 2023)
Today through Tuesday Night:
Temperatures will stay cold compared to previous days today as
CAA tapers off and a small area of high pressure works it's way
south of the state. Highs are expected to be right around
freezing. Then strong 850-700mb WAA and Fgen should begin working
its way east from Minnesota and Iowa late this afternoon into
tonight, creating an area of snow over the northern half of
Wisconsin that should continue into Wednesday morning before
weakening. Models have pulled this band north a bit, leading to
less snow for our northern tier of counties. As a result, a Winter
Weather Advisory will not be needed. Accumulations between a
dusting to 2 inches of snow are expected north of I-94, with the
2 inch amounts more likely toward the northern parts of Fond du
Lac, Sheboygan, Marquette, and Green Lake Counties, and the
dusting amounts more likely toward I-94 with a gradient of snow
totals in between.
CMiller
&&
.LONG TERM...
(Issued 312 AM CST Tue Feb 21 2023)
Wednesday through Monday:
We may see a lull in the precipitation Wednesday morning, before
heavier activity moves into the area during the mid day and
afternoon hours. Wednesday afternoon through Wednesday night
continues to look like the time period of heaviest precipitation
rates, though precip chances will linger through much of the day
Thursday.
Precipitation type remains the biggest challenge. Within the last
12 hours there has been a slight northward shift within the
guidance, keeping the bulk of the heavy snow solidly into central
Wisconsin. South of the snow/mostly snow zone, there continues to
be a good signal for sleet, perhaps on the order of a couple of
inches. South of there, freezing rain is expected to dominate.
Snow/mostly snow potential is definitely highest across central
Wisconsin, along and north of a line from the Dells to Sheboygan.
The highest freezing rain chances are across those counties along
the Illinois border. Uncertainty is greatest between these two
locations, along the I-94/US 18 corridor, including both Madison
and Milwaukee. Suspect this area will end up seeing a little bit
of everything, including a good dose of sleet. It's likely that
some locations within this zone will see precipitation types
change multiple times, in some cases multiple times per hour.
Needless to say, forecast amounts for each of the different
precipitation types is extremely difficult to nail down at this
point.
The "bottom line" message at this juncture is to expect
significant winter weather impacts between Wednesday afternoon and
Thursday afternoon, with the heaviest precipitation falling
Wednesday afternoon and night. Travel will likely be very
difficult during this time, especially for locations that receive
predominately sleet and freezing rain. Given the potential
impacts, have expanded the Winter Storm Watch to include the
entire region.
Precipitation is expected to end during the day on Thursday, with
very cold air building into the area Thursday night, with lows
expected to fall into the single digits. Highs Friday are expected
to reach the teens. An additional swipe of light snow is possible
Friday night into Saturday, with more precipitation possible by
early next week.
Boxell
&&
.AVIATION...
(Issued 1045 AM CST Tue Feb 21 2023)
MVFR ceilings and flurries are moving out for the daytime period.
Light snow (and MVFR ceilings) is likely north of I-94 tonight,
with a chance south. Only light accumulation is expected, with
highest amounts up to an inch toward Fond du Lac and Sheboygan. By
Wednesday morning, MVFR to IFR cigs will spread to cover all of
southern WI. Look for a wintry mix to spread in from the south mid
to late Wed morning.
Cronce
&&
.MARINE...
(Issued 1045 AM CST Tue Feb 21 2023)
The current gale warning will expire at noon as gusty westerly
winds are diminishing.
Tonight the surface high pressure will shift east and winds will
become easterly as low pressure approaches from the Central Plains.
Winds will then become gusty as a tight pressure gradient moves
over the upper Great Lakes ahead of an approaching warm front.
Gusty northeasterlies will then persist, with Gales possible
Wednesday evening into Thursday morning. Northeasterly winds will
shift to southwest gales over the southern third of LM by mid Thu
morning and persist into Thursday evening. A Gale Watch is in
effect.
Cronce
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-
WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...10 AM Wednesday
to noon Thursday.
LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 until noon Tuesday.
Gale Watch...LMZ080-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ872-
LMZ874-LMZ876-LMZ878...3 PM Wednesday to 9 PM Thursday.
Gale Watch...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ669-LMZ868-LMZ870...3 PM Wednesday to noon Thursday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until noon
Tuesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Feb 21, 12:12 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 1212 PM CST Tue Feb 21 2023 WIZ046-047-051-052-056>060-062>072-221815- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1212 PM CST Tue Feb 21 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Light snow accumulations are likely during the evening hours and into tonight, with 1 to 3 inches possible north of Madison and Milwaukee. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wintry mix of precipitation is expected Wednesday morning through Thursday morning, which may impact the Wednesday evening through Thursday morning commutes. Locations north of the Madison and Milwaukee areas have the best chance to see higher snow totals, with sleet and freezing rain likely to mix with snowfall in southern areas. In addition to the wintry precipitation, wind gusts of 30 to 40 mph are expected with this system. .SPOTTER INFORMATION STATEMENT... Spotter reports of precipitation type through mPING will be appreciated Wednesday and Thursday. LMZ643>646-221815- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1212 PM CST Tue Feb 21 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds will likely gust to gale force again at times later Wednesday through Thursday as a strong low pressure system moves through the area. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-221815- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 1212 PM CST Tue Feb 21 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds will likely gust to gale force again at times later Wednesday through Thursday as a strong low pressure system moves through the area, thus a Gale Watch has been issued. Freezing spray will be possible by the end of the week, especially over the northern portions of the lake. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:27 AM CST | Small Craft Advisory | MKX | 10 hr | |
| Feb 21, 9:16 AM CST | Gale Watch | MKX | 12 hr | |
| Feb 21, 1:53 PM CST | Winter Storm Warning | MKX | Columbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 8 more | 46 hr |
| Feb 21, 2:50 PM CST | Small Craft Advisory | MKX | 24 hr |
Nearby
Ice Storm Warnings in Wisconsin, 2023Every ice storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.